MAUDE Adverse Event Report: COOK INC THAL-QUICK CHEST TUBE SET; GBX CATHETER, IRRIGATION

COOK INC THAL-QUICK CHEST TUBE SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
A thal-quick chest tube was being inserted into the patient using seldinger technique.The guide wire was inserted first, followed by the dilator.When advancing the drainage catheter, the advancement was not smooth.Upon inspection of the guide wire, it was discovered that it was "broken and damaged.The wire was removed from the patient without any harm.Additional information has been requested but has not been provided at the time of this report.
 
Additional Manufacturer Narrative
Device name: unspecified "thal quick chest tube".(b)(6).Initial reporter occupation: unknown.Pma/510(k) #: exempt.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 21jun2022.There was no difficulty advancing the guidewire through the patient.The guide wire was not withdrawn through a needle at any point in the procedure.After removal of the guidewire, a second attempt at drain insertion was made.A different chest drain was inserted into the patient.No imaging from the event can be provided.The patient did not suffer any injury as a result of the event.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Correction: h4 investigation evaluation royal brompton hospital (united kingdom) informed cook on 13jun2022 of an issue with a cook thal-quick chest tube set (c-tqts-800) from lot 14566339.The patient required chest drain insertion on 28may2022.The device was being inserted using seldinger technique.The guide wire was inserted into the patient without difficulty.Next, the dilator was inserted and then removed.The customer reported that the catheter did not advance smoothly.Upon inspection of the wire, it was noted the wire was broken and damaged.The entire damaged wire was removed from the patient.A second attempt at drain insertion was made with a different drain being inserted into the patient.No adverse effects to the patient were reported.Reviews of documentation including the complaint history, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu), as well as a visual inspection, functional test, and dimensional verification of the returned device, were conducted during the investigation.One used wire guide was returned to cook for evaluation.The wire guide started to stretch and elongate at approximately 49.3cm from the proximal end.The safety wire was exposed through the elongated coils.An additional measurement of the wire was taken for the outer diameter.The wire measured within specification.Cook has concluded that the device was manufactured to specification additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot(14566339) and the related subassembly lots revealed no nonconformances.Based on the device master record, device history record, product labeling, and device failure analysis, cook did not confirm the device was manufactured out of specification.Cook did not identify any nonconforming material in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: ¿instructions for use when the appropriate drainage site has been identified, advance the soft ¿j¿ end of the wire guide through the needle and into the pleural space.Note: the wire guide should pass through the needle and advance into the pleural space without resistance.Note: the skin level marker on the distal end of the wire guide can be used as an insertion depth marker on patients with normal anatomy.Note: due to anatomical variations in chest wall thickness, insertion depth of introducer needle, wire guide and dilators will vary from patient to patient.Remove the needle, leaving the wire guide in place.Liberally inject additional local anesthetic into the intercostal muscles surrounding the wire guide.While maintaining the wire guide position, dilate the tract and opening into the pleural space by advancing, in sequence small to large, the supplied dilators over the wire guide.Introduction into the pleural space is facilitated by rotating and advancing the dilators in line with the wire guide to prevent its kinking.Warning: over insertion of the needle and/or dilators may result in serious harm to the patient.Note: it is important to have enough length of wire guide exiting the access site to facilitate controlled introduction of the dilators.The dilators only have to enter the pleural space to their full diameter and should never be advanced beyond the distal end of the wire guide.With the wire guide still positioned within the pleural space, advance the chest tube inserter/chest tube assembly over the wire guide and into the pleural space.Note: if resistance is encountered during chest tube assembly insertion, determine the cause of resistance and take necessary action to relieve resistance before proceeding.Note: it is important to advance the chest tube assembly into the pleural space in the same line as the wire guide.This will make introduction easier and avoid kinking of the wire guide.Note: the distal end of the chest tube inserter should not be advanced beyond the distal end of the wire guide.Remove the wire guide and chest tube inserter, leaving the chest tube in place.How supplied supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a definitive the root cause for this event was determined to be component failure.It is possible that the device was kinked during insertion into the patient and caused damage resulting in component failure.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
THAL-QUICK CHEST TUBE SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key14733912
Report Number1820334-2022-01083
Device Sequence Number19386464
Product Code GBX
UDI-Device Identifier00827002067868
UDI-Public(01)00827002067868(17)250228(10)14566339
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2025
Device Model NumberN/A
Device Catalogue NumberC-TQTS-800
Device Lot Number14566339
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/13/2022
Supplement Date Received by Manufacturer06/21/2022
10/13/2022
Initial Report FDA Received Date06/17/2022
Supplement Report FDA Received Date06/23/2022
10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/28/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown